Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Fort Worth, TX

May 1, 2003Lampasas County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 1, 2003, 10:46 AM CDT for Lampasas County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 10:46 AM CDT (15:46 UTC)
Expired
May 1, 2003, 11:15 AM CDT
In force
29 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Lampasas County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 3.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2698 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

173 
WUUS54 KFWD 011546
SVRFTW
TXC281-011615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1044 AM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMPASAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 1115 AM CDT

* AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  A SEVERE THUNDERSTORM JUST NORTH OF THE CITY OF LAMPASAS...MOVING 
  EAST AT 25 MPH.


HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY. FOR
YOUR PROTECTION MOVE TO A STURDY SHELTER UNTIL THE STORM PASSES.

LAT...LON 3118 9819 3103 9813 3107 9792 3127 9804

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 10:15 AM CDT, 31 minutes earlier.

Area forecast discussion, May 1, 10:15 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1015 AM CDT THU MAY 1 2003

NEW MODEL DATA AND MORNING SOUNDING SUGGEST A BIGGEST POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON...SOME COULD BE SEVERE. COLD FRONT
CONTINUES TO MOVE SE THIS MORNING...HAVING ALREADY MOVED THROUGH
KSPS THIS LAST HOUR. MORNING SOUNDING SHOWS PRETTY STRONG CAP...BUT
NEW ETA SUGGEST CAP WILL ERODE WITH STRONG INSOLATION. WITH
FORECAST CAPE APPROACHING 4000 J/KG AND A PRETTY STRONG COLD FRONT
TO PROVIDE LIFT....HAVE OPTED TO INCREASE POPS AND MENTION SOME
SEVERE. THANKS TO SPC FOR COORD. STORMS COULD LINGER INTO THIS
EVENING...MAINLY OVER THE SOUTHEAST HALF...SO HAVE UPDATED TO
INCREASE POPS AND MENTION SOME SEVERE THIS EVENING FOR THAT PART OF
CWA AS WELL. TEMPS LOOK GOOD FOR THIS AFTERNOON. HAVE ADJUSTED WINDS
DOWN A BIT AS WELL.

80

.FWD...
TX...NONE.
Hazardous weather outlook, May 1, 10:15 AM CDT, 31 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-012100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1015 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT SOUTHEAST OF A GAINESVILLE...TO BRECKENRIDGE LINE. LARGE HAIL
AND DAMAGING DOWNBURST WINDS...WILL BE THE MAIN SEVERE WEATHER
THREATS FROM THESE STORMS.

A COLD FRONT THAT EXTENDED FROM NORTH CENTRAL OKLAHOMA...SOUTHWEST
THROUGH WICHITA FALLS...INTO SOUTHEASTERN NEW MEXICO AT
MIDDAY...WILL MOVE SOUTHEAST TO NEAR A BONHAM...TO FORT WORTH...TO
GOLDTHWAITE LINE BY 6 PM. ALTHOUGH THERE IS A MODERATELY STRONG
CAP THIS MORNING...ADDITIONAL LIFT PROVIDED BY THE FRONT AND HEATING
AHEAD OF THE FRONT...MAY BE SUFFICIENT TO BREAK THE CAP. DUE TO THE
STRONG INSTABILITIES...ANY STORMS THAT DEVELOP WILL HAVE THE
POTENTIAL TO BECOME SEVERE...AND PRODUCE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH TEXAS
FRIDAY.  THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. IT
APPEARS THAT THE MOST LIKELY AREA FOR SEVERE WEATHER WILL BE NEAR A
STATIONARY FRONT...THAT MAY EXTEND FROM NEAR SULPHUR SPRINGS...TO
DALLAS...AND LAMPASAS DURING THE AFTERNOON.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING ALONG AND
SOUTHEAST OF A GAINESVILLE TO BRECKENRIDGE LINE.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 10:40 AM CDTSevere Thunderstorm WarningFWDMcLennan65 min
May 1, 10:59 AM CDTSevere Thunderstorm WarningFWDFalls46 min
May 1, 3:01 PM CDTSevere Thunderstorm WarningFWDHood44 min
May 1, 3:07 PM CDTSevere Thunderstorm WarningFWDTarrant38 min
May 1, 3:11 PM CDTSevere Thunderstorm WarningFWDParker49 min
May 1, 3:29 PM CDTSevere Thunderstorm WarningFWDDallas61 min
May 1, 3:41 PM CDTSevere Thunderstorm WarningFWDHood34 min
May 1, 3:46 PM CDTSevere Thunderstorm WarningFWDTarrant44 min
May 1, 4:02 PM CDTSevere Thunderstorm WarningFWDJohnson58 min
May 1, 4:07 PM CDTSevere Thunderstorm WarningFWDSomervell53 min
May 1, 4:13 PM CDTSevere Thunderstorm WarningFWDHood32 min
May 1, 4:15 PM CDTSevere Thunderstorm WarningFWDHood30 min
May 1, 4:23 PM CDTSevere Thunderstorm WarningFWDHamilton, Mills52 min
May 1, 4:28 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant32 min
May 1, 4:50 PM CDTSevere Thunderstorm WarningFWDHill55 min
May 1, 4:58 PM CDTSevere Thunderstorm WarningFWDJohnson32 min
May 1, 5:03 PM CDTSevere Thunderstorm WarningFWDDallas, Tarrant27 min
May 1, 5:08 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton52 min
May 1, 5:21 PM CDTSevere Thunderstorm WarningFWDBosque54 min
May 1, 5:46 PM CDTSevere Thunderstorm WarningFWDHill59 min
May 1, 5:57 PM CDTSevere Thunderstorm WarningFWDCoryell, Hamilton63 min
May 1, 6:13 PM CDTSevere Thunderstorm WarningFWDBosque62 min
May 1, 6:17 PM CDTSevere Thunderstorm WarningFWDMills58 min
May 1, 6:47 PM CDTSevere Thunderstorm WarningFWDHill43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.